Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The Kowalevski top as a reduction of a Hamiltonian system on $\mathfrak{sp}(4, \mathbb{R} )^*$


Authors: C. Ivanescu and A. Savu
Journal: Proc. Amer. Math. Soc. 131 (2003), 607-618
MSC (2000): Primary 70H06; Secondary 37J35, 37J15, 70E17
DOI: https://doi.org/10.1090/S0002-9939-02-06541-3
Published electronically: May 22, 2002
MathSciNet review: 1933353
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that the Kowalevski top and Kowalevski gyrostat are obtained as a reduction of a Hamiltonian system on $\mathfrak{sp}(4,\mathbb{R} )^*$. Therefore the Lax-pair representations for the Kowalevski top and Kowalevski gyrostat are obtained via a direct method by transforming the canonical Lax-pair representation of a system on $\mathfrak{sp}(4, \mathbb{R} )^*$. Also we show that the nontrivial integral of motion of the Kowalevski top comes from a Casimir function of the Lie-Poisson algebra $\mathfrak{sp}(4, \mathbb{R} )^*$.


References [Enhancements On Off] (What's this?)

  • 1. M. Adler, P. van Moerbeke, The Kowalevski and Henon-Heiles motion as Manakov Geodesics flows on $SO(4)$- a two-dimensional family of Lax pairs. Commun. Math. Phys. 113 (1988), 659-700. MR 89b:58085
  • 2. A. Bobenko, A. Reyman, M.A. Semenov-Tian-Shansky, The Kowalevski top 99 years later: a Lax pair, generalizations and explicit solutions. Commun. Math. Phys. 122 (1989), 321-354. MR 91a:58070
  • 3. H. Freudenthal, H. deVries, Linear Lie groups. Academic Press, New York (1969), 130-131. MR 41:5546
  • 4. V.V. Golubev, Lectures on integration of the equation of motion of a rigid body about a fixed point. Israel program for scientific translations, Jerusalem, (1960). MR 15e:904
  • 5. P.A. Griffiths, Linearizing flows and a cohomological interpretation of Lax equations. Amer. J. Math. 107 (1985), 1445-1483. MR 86f:58076
  • 6. L. Haine, E. Horozov, A Lax-pair for Kowalevski's Top. Physica 29D (1987), 173-180. MR 90a:58068
  • 7. V. Jurdjevic, Integrable Hamiltonian Systems on Lie Groups: Kowalevski type. Annals of Math. 150 (1999), 605-644. MR 2001i:37092
  • 8. S. Kowalevski, Sur le probleme de la rotation d'un corps solide autour d'un point fixe. Acta Math. 12 (1889), 177-232.
  • 9. A. Lesfari, Completely integrable systems: Jacobi's heritage. J. Geom. Phys. 31 no.4, (1999), 265-286. MR 2000f:37077
  • 10. I.D. Marshall, The Kowalevski Top: its $r$-Matrix Interpretation and Bihamiltonian Formulation. Commun. Math. Phys. 191 (1998), 723-734. MR 99b:58119
  • 11. A. Reyman, M.A. Semenov-Tian-Shansky, Lax representation with spectral parameter for the Kowalevski top and its generalizations. Lett. Math. Phys. 1 (1987), 55-61. MR 88h:58057

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 70H06, 37J35, 37J15, 70E17

Retrieve articles in all journals with MSC (2000): 70H06, 37J35, 37J15, 70E17


Additional Information

C. Ivanescu
Affiliation: Fields Institute, 222 College Street, Toronto, Ontario, Canada M5T 3J1
Email: civanesc@fields.utoronto.ca

A. Savu
Affiliation: Department of Mathematics, University of Toronto, Toronto, Ontario, Canada M5S 3G3
Email: ana@math.toronto.edu

DOI: https://doi.org/10.1090/S0002-9939-02-06541-3
Keywords: Heavy top, Kowalevski top, Lax-pair representation
Received by editor(s): March 1, 2001
Received by editor(s) in revised form: September 6, 2001
Published electronically: May 22, 2002
Additional Notes: This research was supported by a J.R. Gilkinson Smith and University of Toronto fellowship
Communicated by: Carmen C. Chicone
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society